Virginia, 2011

Tropical Storm in Virginia, August 27 to 28, 2011

August 27 to 28, 2011 · NWS AKQ · 7 events in 7 counties and zones

Hurricane Irene moving northward over the outer banks of North Carolina and just off the Virginia coast produced tropical storm force winds across portions of southeast Virginia from early Saturday morning, August 27th into Sunday morning, August 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$17 million
Crop damage
$12 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Hurricane Irene moving northward over the outer banks of North Carolina and just off the Virginia coast produced tropical storm force winds across portions of southeast Virginia from early Saturday morning, August 27th into Sunday morning, August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 12:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 27, 12:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 AM EDT SAT AUG 27 2011

.SYNOPSIS...
HURRICANE IRENE WILL AFFECT THE REGION THIS WEEKEND AS IT TRACKS
NORTH ALONG THE MID ATLANTIC COAST. PLEASE SEE THE LATEST ADVISORY
FROM THE NATIONAL HURRICANE CENTER FOR FURTHER INFORMATION AND
UPDATES ON IRENE.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
KAKQ RADAR SHOWING BAND OF MODERATE TO HEAVY RAINFALL OUT AHEAD
OF HURRICANE IRENE PUSHING ACROSS NC COASTAL PLAIN. H THE AREA
MONDAY AND BECOME STATIONARY JUST TO THE SOUTH. 8PM POSITION OF
IRENE WAS ABOUT 235 MI SSW OF CAPE HATTERAS. CONTINUE TO MONITOR
HLSAKQ FOR DETAILS REGARDING EXPECTED STORM CONDITIONS.

LATEST MESO ANALYSIS SHOWING THREAT FOR ISOLATED TORNADO
DEVELOPMENT OVERNIGHT COINCIDENT WITH SIGNIFICANT 0-1KM SHEAR AXIS
OF ~40KT ORIENTED JUST SOUTH OF THE CWA. GIVEN VERY LOW LCL LEVELS
AND GRADUALLY INCREASING SHEAR VALUES OVERNIGHT...ISO TORNADO
THREAT WILL EXIST OVERNIGHT ACROSS NE NC ZONES. OTHERWISE...GRADUALLY
TREND POPS UPWARD OVER SOUTHEASTERN ZONES....TOWARDS MORNING
ACROSS C VA. A WARM HUMID NIGHT WITH LOW TEMPERATURES RANGING FROM
THE LOW 70S NW...TO UPPER 70S SE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
IRENE WILL CONTINUE TO TRUNDLE NORTHWARD APPROACHING CAPE LOOKOUT NC
IN THE MORNING PER LATEST NHC GUIDANCE AND THEN TAKING A NNE TRACK
CROSSING THE NORTHERN OUTER BANKS LATER IN THE AFTERNOON AND THEN
OFF THE COAST OF VA BEACH IN THE EVENING...BEFORE NEARING ATLANTIC
CITY BY SUNDAY MORNING. THE STORM IS EXPECTED TO REMAIN FORMIDABLE
AS IT INTERACTS WITH THE RRQ OF A STRENGTHENING JET CORE OVER NEW
ENGLAND (75 KT CORE LATE TONIGHT TO 125 KT CORE LATE SATURDAY)
WIDESPREAD HEAVY RAIN IS EXPECTED WITH THE POTENTIAL OF 6-10 IN
(PERHAPS LOCALLY HEAVIER AMTS ~12" EAST OF I-95 TO THE COAST. THE
I-95 CORRIDOR COULD EXPERIENCE 3-6" IN WITH AMOUNTS HIGHLY
DEPENDENT OF THE FINE-SCALE DETAILS OF THE TRACK. LESSER AMOUNTS
ARE EXPECTED OVER THE PIEDMONT. STRONG DAMAGING WIND IS EXPECTED
MAINLY FOR COASTAL LOCATIONS...BUT TROPICAL STORM FORCE IS STILL
POSSIBLE WESTWARD THROUGH I-95. SIGNIFICANT COASTAL FLOODING IS A
MAJOR THREAT. CONTINUE TO MONITOR HLSAKQ FOR DETAILS REGARDING
EXPECTED STORM CONDITIONS.

TEMPERATURES SHOULD MAINLY RANGE FROM THE MID/UPPER 70S TO LOW 80S
DURING THE STORM ALONG WITH HIGH DEWPOINTS.

RAPIDLY IMPROVING CONDITIONS ARE EXPECTED SUNDAY AS THE STORM LIFTS
TO THE NNE TOWARD NEW ENGLAND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS/ECMWF MDLS FOR THE EXTENDED
PERIOD. AFTR POSSIBLE SIGNIFICANT EFFECTS FM IRENE...LOOKS LIKE A
RATHER QUIET EXTENDED PERIOD...WITH MAINLY DRY AND WARM CONDITIONS.
AS IRENE DEPARTS...HI PRES WILL GRADUALLY BUILD INTO THE AREA FM THE
NW OR N LATE MON INTO WED MORNG...THEN SLIDES OFF THE NEW ENGLAND
CST FOR LATER WED THRU THU. MIN TEMPS WILL BE MAINLY IN THE 60S THRU
THE PERIOD...WITH MAX TEMPS IN THE 80S.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
HURRICANE IRENE IS THE PREDOMINATE STORY AS IT CHURNS NORTH FROM
WELL OFF THE SC COAST AND SPREADS LOTS OF CLOUDS INTO THE REGION.
AT 06Z A SIGNIFICANT AREA OF RAIN HAD MOVD INTO SE VA WITH
EMBEDDED CONVECTION OVER MUCH OF NE NC AND OFF THE COAST OF VA
WITH MVFR/IFR CONDS OVER MUCH OF NC AND SE VA AND SPREADING ONTO
THE ERN SHORE. WND GUSTS UP TO 35 KT AND HIGHER ARE OCURRING OVR
THE CAROLINAS. IRENE IS A BIG STORM AND WILL AFFECT MUCH OF
EASTERN NC/VA/MD INTO SAT MORN AND AFTN. HURRICANE AND TROPICAL
STORM FORCE WNDS AND HEAVY RAIN WILL OVERSPREAD ERN PORTIONS OF
THE MID ATL REGION THRUOUT THE DAY. THE STORM IS EXPECTED TO BE
OFF THE VA BEACH COAST EARLY TONIGHT AND OFF THE DELMARVA COAST
AFT MIDNIGHT...THEN HEADED TOWARDS NY BY SUN MORN. VFR CONDS
EXPECTED OVR THE CWA BY SUNRISE ON SUN BUT SOME EARLY SHOWERS MAY
OCCUR OVR ERN SHORE MD AND SBY BEHIND THE STORM.

&&

.MARINE...
OVERALL...WITH THE OFFICIAL TRACK PUSHING THROUGH FAR ERN
NC SAT AFTERNOON...SKIRTING UP THROUGH THE COASTAL ERN SHORE CNTYS
SAT NIGHT...EXPECT SIGNIFICANT IMPACTS. LONG PERIOD 3 TO 5 FT SWELL
WILL CONTINUE THIS EVENING...BEFORE SEAS RAPIDLY BUILD TONIGHT INTO
SAT. SEAS WILL TEND TO PEAK LATE SAT AFTN THROUGH EARLY SUNDAY
MORNING (TO 20 FT+ OUT 20NM ON THE COASTAL WATERS AND 12-15 FT
NEARSHORE). ON THE BAY EXPECT WAVES TO REACH 7-10 FT...UP TO 15 FT
AT THE MOUTH OF THE BAY. IMPROVING CONDITIONS BY SUN AFTN...HIGHEST
WINDS/SEAS/WAVES LINGER LONGEST IN NORTHERN ZONES. CONDITIONS SHOULD
DRASTICALLY IMPROVE BY EARLY NEXT WEEK.

&&

.HYDROLOGY...
WITH THE APPROACH OF IRENE TONIGHT...RAIN WILL BEGIN SPREAD
NORTHWARD ACROSS NC THIS EVENING AND THEN INTO ERN VA AND THE
DELMARVA OVERNIGHT.  THE BULK OF THE RAIN WILL FALL IN ADVANCE OF
THE CENTER OF THE STORM PASSING ON SATURDAY.  EXPECT TO SEE RAINFALL
TAPER OFF ONCE THE CENTER HAS PASSED AS DRY AIR OFF THE LAND GETS
WRAPPED INTO THE CORE OF IRENE.  OVERALL HAVE STORM TOTAL PCPN OF 5
TO 12 INCHES FOR AREAS ALONG AND EAST OF I-95 WITH 1 TO 4 INCHES TO
THE WEST.  THE HIGHEST TOTALS OF 9 TO 12 INCHES CORRESPOND GENERALLY
WITH THE HURRICANE WARNING AREAS.  THIS AMOUNT OF RAIN IN A 24 TO 36
HR PERIOD WILL PRODUCE FLOODING CONDITIONS.

ON THE GAGED RIVERS...THE LOCATION OF THE HEAVY RAIN WILL PRODUCE
THE MOST IMPACT ON THE BLACKWATER...CASHIE AND EASTERN END OF THE
NOTTOWAY RIVERS. SHOULD THE FORECASTED RAIN AMOUNTS
MATERIALIZE...RIVER FLOOD WARNINGS WILL LIKELY BE ISSUED ON
SATURDAY. FOR THE OTHER RIVERS IN WESTERN PORTIONS OF THE FORECAST
AREA...INCLUDING THE JAMES...APPOMATTOX...RIVANNA AND WESTERN
PORTIONS OF THE NOTTOWAY WILL SEE SOME RISES...BUT NOT ENOUGH TO
REACH FLOOD STAGE.

&&

.TIDES/COASTAL FLOODING...
SEE THE LATEST HLSAKQ FOR DETAILS REGARDING EXPECTED COASTAL
FLOODING IMPACTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ021>025.
     HURRICANE WARNING FOR MDZ021>025.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ012>017-030>032-102.
     TROPICAL STORM WARNING FOR NCZ012.
     HURRICANE WARNING FOR NCZ013>017-030>032-102.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ063-064-070>098.
     TROPICAL STORM WARNING FOR VAZ063-064-070>076-079>083-087>090-
     092.
     FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ099-100.
     HURRICANE WARNING FOR VAZ077-078-084>086-091-093>100.
MARINE...HURRICANE WARNING FOR ANZ630>634-650-652-654-656-658.
&&

SYNOPSIS...ALB/MPR/AJZ
NEAR TERM...MAM/AJZ
SHORT TERM...ALB/AJZ
LONG TERM...TMG/DAP
AVIATION...JEF
MARINE...BKH/AJZ
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 26, 11:38 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1238 AM EDT SAT AUG 27 2011

NCZ012-VAZ089-090-092-280445-
NORTHAMPTON NC-SURRY-JAMES CITY-SOUTHAMPTON-
1238 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ077-078-084>086-091-093>098-280445-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1238 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ022>025-VAZ099-100-280445-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-
NORTHAMPTON VA-
1238 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-064-070>076-079>083-087-088-280445-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
1238 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-280445-
DORCHESTER-
1238 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-280445-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
1238 AM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-280445-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1238 AM EDT SAT AUG 27 2011

...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 26, 9:12 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1012 PM EDT FRI AUG 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     RIP CURRENTS     VIRGINIA BEACH OCEANFRO 36.85N 75.98W
08/25/2011                   CITY OF VIRGINIA B VA   911 CALL CENTER

            *** 1 FATAL *** A 22 YEAR OLD SURFER DROWN CAUGHT IN A
            RIP CURRENT NEAR CROATAN.

&&

JORROCK
Special weather statement, Aug 26, 9:21 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1021 PM EDT FRI AUG 26 2011

NCZ015>017-030>032-102-270315-
BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
1021 PM EDT FRI AUG 26 2011

...OUTER BAND FROM HURRICANE IRENE MOVING NORTH ACROSS THE ALBEMARLE
SOUND...

AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTER BAND OF STRONG THUNDERSTORMS EXTENDING FROM PLYMOUTH TO
COLUMBIA AND MANTEO...MOVING NORTHWEST AT 30 MPH.

THE BAND OF THUNDERSTORMS WILL BE NEAR...
  STEVENSON POINT AROUND 1040 PM EDT...
  HOBBS LANDING AROUND 1045 PM EDT...
  EDENTON AND ELIZABETH CITY AROUND 1055 PM EDT...

WIND GUSTS TO 50 MPH MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF AROUND ONE INCH PER HOUR CAUSING PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LAT...LON 3604 7730 3647 7601 3643 7591 3608 7578
      3606 7579 3624 7593 3616 7591 3629 7618
      3620 7607 3613 7607 3613 7634 3610 7629
      3600 7659 3605 7670 3623 7673 3593 7669
      3581 7688

JO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tropical storm. Local standard time, as filed.

Tropical Storm, Chesapeake

When
August 27, 2:00 AM EST to August 28, 7:00 AM EST
Where
Chesapeake forecast zone
Property damage
$4.0 million
Crop damage
$1.1 million
Reported by
Emergency Manager
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Tropical storm force winds knocked down several trees and power lines, as well as caused some significant property damage. In addition, heavy rains contributed to significant crop damage. A peak wind gust of 44 knots (51 mph) was recorded at CPK (Chesapeake Airport). Coastal storm tides of 4 to 5 feet above astronomical tide levels were common. The tide level at Money Point reached 8.48 feet MLLW. Storm total rainfall generally ranged from six to twelve inches.

Tropical Storm, Isle of Wight

When
August 27, 2:00 AM EST to August 28, 7:00 AM EST
Where
Isle of Wight forecast zone
Property damage
$1.0 million
Crop damage
$6.0 million
Reported by
Emergency Manager

Tropical storm force winds knocked down several trees and power lines, as well as caused some structural damage. In addition, heavy rains contributed to significant crop damage. Storm total rainfall generally ranged from six to twelve inches.

Tropical Storm, Newport News

When
August 27, 2:00 AM EST to August 28, 7:00 AM EST
Where
Newport News forecast zone
Deaths
1 direct, 0 indirect
Property damage
$100,000
Crop damage
$500,000
Reported by
Emergency Manager

Tropical storm force winds knocked down several trees and power lines, as well as caused some significant property damage. The highest sustained wind of 35 knots (40 mph) with a peak gust of 52 knots (60 mph) was recorded at PHF (Newport News/Patrick Henry Field). Storm total rainfall generally ranged from five to ten inches.

Tropical Storm, Norfolk

When
August 27, 2:00 AM EST to August 28, 7:00 AM EST
Where
Norfolk forecast zone
Property damage
$4.5 million
Reported by
Emergency Manager

Tropical storm force winds knocked down several trees and power lines, as well as caused some significant property damage. The highest sustained wind of 35 knots (40 mph) with a peak gust of 49 knots (56 mph) was recorded at ORF (Norfolk International Airport). Coastal storm tides of 4 to 5 feet above astronomical tide levels were common. The tide level at Sewells Point reached 7.56 feet MLLW. Storm total rainfall generally ranged from six to ten inches.

Tropical Storm, Suffolk

When
August 27, 2:00 AM EST to August 28, 7:00 AM EST
Where
Suffolk forecast zone
Property damage
$1.0 million
Crop damage
$4.6 million
Reported by
Emergency Manager

Tropical storm force winds knocked down several trees and power lines, as well as caused some significant property damage. In addition, heavy rains contributed to significant crop damage. Storm total rainfall generally ranged from six to twelve inches.

Tropical Storm, Virginia Beach

When
August 27, 2:00 AM EST to August 28, 7:00 AM EST
Where
Virginia Beach forecast zone
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Tropical storm force winds knocked down several trees and power lines, as well as caused some significant property damage. The highest sustained wind of 48 knots (55 mph) with a peak gust of 57 knots (66 mph) was recorded at Cape Henry. The highest sustained wind of 51 knots (59 mph) with a peak gust of 60 knots (69 mph) was recorded at the Chesapeake Bay Bridge Tunnel. Storm total rainfall generally ranged from six to twelve inches.

Tropical Storm, York

When
August 27, 2:00 AM EST to August 28, 7:00 AM EST
Where
York forecast zone
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Emergency Manager

Tropical storm force winds knocked down several trees and power lines, as well as caused some significant property damage. The highest sustained wind of 49 knots (56 mph) with a peak gust of 65 knots (75 mph) was recorded at York River East Rear Range Light. The highest sustained wind of 45 knots (52 mph) with a peak gust of 57 knots (66 mph) was recorded at Yorktown USCG Station. Coastal storm tides of 3 to 4 feet above astronomical tide levels were common. The tide level at Yorktown reached 6.60 feet MLLW. Storm total rainfall generally ranged from six to eleven inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Newport News2011-08-2711MalePermanent StructureDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344114, 344115, 344117, 344118, 344724, 344725, 344735.